Mucormycosis in an HIV-infected renal transplant patient: A case report and review of the literature.
Am J Case Rep. 2014;15:74-8
Authors: Patel A, Bishburg E, Nagarakanti S
UNLABELLED: Patient: Female, 15 Final Diagnosis: Mucormycosis Symptoms: Lower extremity swelling • respiratory failure • short of breath Medication: - Clinical Procedure: - Specialty: Infectious Diseases.
OBJECTIVE: Rare disease.
BACKGROUND: Mucormycosis is an uncommonly encountered clinical syndrome in Human Immunodeficiency Virus (HIV)-infected patients. The syndrome is well described in solid organ transplant (SOT) patients, in whom it mainly causes pulmonary or rhinocerebral disease. Mucormycosis in HIV-infected patients who underwent SOT has rarely been described.
CASE REPORT: In this article, we describe an HIV-infected patient with a renal transplant who developed mucormycosis, and we review the literature. A 45-year-old African-American female with a history of HIV controlled by anti-retrovirals was admitted with shortness of breath, lower extremity swelling, and respiratory failure. Bronchoscopic results confirmed Mucor on pathology. She was treated with posaconazole and caspofungin, but her condition deteriorated. Computed axial tomography (CT) scan of the head without contrast showed multiple low attenuation lesions throughout the brain parenchyma, with the largest lesion centered in the left basal ganglia with extensive mass effect with subfalcine herniation and early transtentorial herniation with acute hydrocephalus. Even though we did not have brain tissue to make a precise diagnosis, it is likely that the central nervous system involvement in this patient was due to mucormycosis.
CONCLUSIONS: In summary, we describe the case of an HIV-infected patient with renal transplant who died of disseminated mucormycosis. As the number of renal transplants in the HIV-infected population is increasing, clinicians should be aware of the possibility of disseminated mucormycosis. Early diagnosis and effective prophylaxis may alter the course of this devastating syndrome.
PMID: 24587853 [PubMed]